Drug Ads on Prime Time
Collage used with permission by Katherine Streeter
This week I've spent a lot of time doing research for a book via documentaries and movies in the basement. Upstairs, various workmen have been building a working kitchen, something that's long overdue. A necessary evil, like car maintenance. So being in my usual work area, which is next to the kitchen, isn't possible.
In between movies as the TV plays various Law and Order marathons, there are always at least 3 commercials for prescription medication sandwiching the show. At first, I muted them. Then, I decided not to, and I watched, listening with the ears of someone who had never had medications turn on them before. I see why they're so appealing.
Medications promising a better quality of life if you have certain types of cancer, or you have type 2 diabetes. I would think, if you had cancer, the only thing you'd be interested in is NOT having cancer.
Now, as someone who pays close attention to language what strikes me every time is their use of passive voice and language in the ads. It rubs me like a cheese grater on sunburned skin.
Things like " XYZ and other awfulnesses have happened, have occurred, have been known to… can happen, may happen…"
Specifically, I'm talking about Trulicity, a drug for people at risk for, or with, type 2 diabetes.
How it works?
It CAN lower your A1C (along with a "clean" diet and regular exercise—two lifestyle changes that WILL and DO lower your A1C, without Trulicity.) Trulicity CAN lower your A1C to < 7 PERCENT!
Now, this is a fun fact: a healthy/normal A1C level is below 5.7%. So, anything higher, you're on your way to pre-diabetes (an A1C between 5.7% - 6.4%.) So below 7%, folks, means you're not even close to being out of the diabetic woods, yet. But gosh, it seems so hopeful, doesn't it?
The ad goes on to say that people on the drug lost 10 lbs. on average while a tiny subtext on the screen reads that Trulicity is not 'a weight loss drug.' Trulicity CAN lower your risk of "cardio-vascular events, such as stroke, heart attack, and death." Death, apparently, is a cardiovascular event (CV). Kind of a swan song, but hey, an event, nonetheless.
So Trulicity CAN lower your risk for such an event in people living with type 2 diabetes "with known or unknown heart disease or multiple risk factors." Let's break that down: it's possible that the reason you don't have a cardiac event while taking Trulicity is due to Trulicity. It could also be due to a myriad of other factors based on lifestyle choices you make that are designed to avoid a CV, like eating clean and being active.
Other things that CAN help you avoid a CV? A daily low-dose of aspirin. Yoga.
Lord, save us from passive verbs.
In other words, this medication does nothing without you doing what you already should be doing if you're at risk for type 2 diabetes, like I am.
But here's what CAN happen, what HAS happened, and what WILL happen if you decide that you love Kit Kat bars more than carrots and Trulicity sounds like a killer way to have your high-carb cake and eat it, too.
First, you're supposed to tell your doctor if you have a family history of thyroid or other endocrine problems. Endocrine problems?
The endocrine system runs the show, folks. So it begs the question, what if you have an undiagnosed issue there and you take this drug? There are some "symptoms" of a drug reaction that you don't come back from, like, well, death.
A lot of people aren't hyper-focused on their families' health histories. Do you know if your Aunt Matilda had endocrine issues? Thyroid problems? Well, it's highly likely your Aunt Matilda didn't know, either.
Continuing on. If you have intestinal or stomach "problems," don't take Trulicity. Why? What could happen? What does it feel like? Rather vague, isn't it. Stomach or intestinal issues? Oh, Mr. Red-Velvet-Cake Voice Guy, could you be more specific, like with the retinopathy and pancreatitis and….no? Okay.
But their language is oddly specific when it comes to diabetic retinopathy—and that endgame is blindness.
Now, while taking Trulicity, if you develop a huge lump on your neck, itching, rash, hives, severe stomach/intestinal pain, retinopathy or loss of vision, or have trouble breathing, call your Doc. It might be nothing, nothing at all, totally unrelated to the drug, certainly, but better safe than sorry, huh?
And finally, the "most common side effects"—and keep in mind, this medication is to improve your quality of life—"include diarrhea, nausea, vomiting," which "CAN lead to dehydration," something an already-taxed set of kidneys wouldn't handle well. Hard to practice Tai Chi while you've got the runs, I bet.
BUT. Do you know what doesn't cause all of those horrific things, above?
Yoga and healthy food habits.
No one is too poor to pay attention. Especially to the language, couched in deceptive scenarios, that tell us everything we need to know about a drug's efficacy and many of the serious risks v. benefits.
DO YOU KNOW YOUR BLACK BOX WARNINGS?